Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Treated for leukoplakia. Feeling dry throat and tongue. Is it pre-cancerous symptom of throat ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2532 Questions
Question
My brother, Age-41 was tobacco chewers for last 15 years with occasional alcohol drinks. He has very poor oral hygiene (gingivitis & ulcers). Leukoplakia detected before one month but fortunately NO MALIGNANT CELLS were found. Leukoplakia is getting cured with Triamcinolone Acetonide oral paste, Rebamipide and Vitamins tablets.
New symptoms – For last 10 days Feeling of something in his throat & eagerness to clear it very frequently. But ENT Doctor could not find any abnormality on looking into his throat at clinic. Prescribed gastric medicine for Reflux though patient does not have acute Gas trouble. Sometimes he gets suffocated with a choking feeling. Also with Dryness of throat and tongue followed by fear and anxiety. This situation persists for few minutes only. Some time a thick salty liquid comes out (No cough, No Pain in throat). Is it pre-cancerous symptom of throat ?
Posted Sat, 2 Feb 2013 in Cancer
 
 
Answered by Dr. Sumit Bhatti 11 hours later
Hi,

Thank you for your query.

1. Dryness of the throat may be due to nasal obstruction (mouth breathing), sleep disturbance (snoring), sinusitis (Post Nasal Drip or PND) or acid reflux. Foreign body sensation in the throat and frequent throat clearing are common symptoms in such cases.

2. The acid reflux is of two main types. In LPR (Laryngo Pharyngeal Reflux), the throat symptom are prominent and common cheat and abdominal symptoms are absent as in GERD (Gastro Esophageal Reflux Disease). The thick salty liquid may be acid, bile or mucus. What color is the liquid?

3. It is good to hear that no malignant changes were found. Leukoplakia may be a pre-malignant condition and hence regular follow-up and repeated examinations are necessary.

4. You may add a tablet containing lycopene. Does he have any change in voice or difficulty in swallowing? He must stop exposure to tobacco and alcohol intake. Regular brushing, a medicated mouthwash and dental treatment will help improve oral hygiene.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Treated for leukoplakia. Feeling dry throat and tongue. Is it pre-cancerous symptom of throat ? 16 hours later
Thanks for your quick response,

As per your query above the colour of the thicky liquid is white. Particularly it appears in the morning. No change in voice, no problem with swallowing. By profession he is a lecturer in a college. So while taking classes he feels dryness at throat and even bottom of tongue with mild pain in throat. He has already stopped taking tobacco for last one month. I understand he is at risk of pre-cancer or cancer. Just before one week he visited both Dentist and ENT. Nothing abnormal found. What should be the ideal duration for regular check up (even without any complicacy). The Leukoplakia is getting cured (about 40%). Does it require to be tested again for malignant cell? Due to no. of complicacy my brother has already developed a situation like Cancer Phobia. So waiting for your early reply and valuable advice.
Thanks and Regards.
 
 
Answered by Dr. Sumit Bhatti 5 hours later
Hi,

Thank you for writing back.

1. This is most likely due to a post nasal drip or an acid reflux.

2. Chronic laryngitis is a possibility, in addition, since he is a lecturer.

3. He should initially follow up every three months and later at six monthly intervals.

4. He must be assured that if the examinations are normal, the risk of developing cancer without it being detected is very low. It is good to hear that he has stopped tobacco use. This will also lessen the risk of developing cancer.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor